Florida, 2009

Hail and Damaging Winds in Florida, June 17 to 18, 2009

June 17 to 18, 2009 · NWS TBW · 20 events in 6 counties and zones

High pressure was ridging across the area at the surface and aloft. Afternoon sea breeze development provided the focus for scattered thunderstorms to form each day producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was ridging across the area at the surface and aloft. Afternoon sea breeze development provided the focus for scattered thunderstorms to form each day producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 12:17 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 12:17 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
117 PM EDT WED JUN 17 2009

.SYNOPSIS...AREA IS ON THE EAST SIDE OF A HIGH CENTER OVER THE
NORTHERN GULF COAST...WITH A WEAK PRESSURE GRADIENT ACROSS THE
PENINSULA. LIKEWISE...ALOFT HAVE RIDGING TO OUR WEST...WITH OUR
REGION MOVING INTO SOME DRIER AIR.

&&

.SHORT TERM (TONIGHT-FRIDAY)...THE AIR IS NOT TOO DRY FOR STORM
DEVELOPMENT...AND EXPECT ISOLATED TO SCATTERED STORMS THROUGH THIS
EVENING. PATTERN DOESNT CHANGE MUCH THURSDAY OR FRIDAY...THOUGH THE
UPPER RIDGE WILL MOVE INTO POSITION OVER THE DEEP SOUTH. THIS
PATTERN SHIFT SHOULD MEAN SOME MORE DRY MID LEVEL AIR AND
SINKING...ESPECIALLY OVER THE NORTHERN CWA...CLOSER TO THE HIGH
CENTER. STILL SHOULD BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
STORMS EACH DAY AS TEMPERATURES CONTINUE ABOVE NORMAL.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...STRONG UPPER RIDGE OVER THE
LOWER MISSISSIPPI VALLEY/NORTHERN GULF REGION WILL HOLD FIRM THROUGH
SATURDAY THEN WILL WEAKEN SOME AND RETROGRADE WEST SUNDAY THROUGH
EARLY NEXT WEEK AS A LONG WAVE TROUGH DEVELOPS OVER THE EASTERN
SEABOARD. SURFACE RIDGE AXIS INITIALLY ACROSS THE CENTRAL PENINSULA
WILL SINK SOUTH IN RESPONSE TO THE DEVELOPING UPPER TROUGH WITH THE
AXIS SETTING UP SHOP ACROSS THE SOUTHERN PENINSULA AND FLORIDA
STRAITS THROUGH THE PERIOD. ISOLATED TO SCATTERED SHOWERS AND STORMS
(POPS 20-30% RANGE) ARE EXPECTED ALONG THE SEA BREEZE CIRCULATIONS
DURING SATURDAY AND SUNDAY WITH A WESTERLY STEERING FLOW FAVORING
BEST COVERAGE OF SHOWERS/STORMS OVER INLAND SECTIONS DURING THE
AFTERNOON AND EARLY EVENING HOURS.

DURING MONDAY THROUGH WEDNESDAY THE AFOREMENTIONED DEVELOPING UPPER
TROUGH COMBINED WITH AMPLE MOISTURE...WEAK VORT LOBES MOVING
SOUTHEAST ACROSS THE REGION WITHIN THE DEVELOPING CYCLONIC NORTHWEST
FLOW ALOFT...THE SEA BREEZE CIRCULATIONS AND A BACK-DOOR TYPE FRONT
SAGGING SOUTH WILL ALL LEAD TO INCREASING RAIN CHANCES OVER THE
FORECAST AREA. ENSEMBLE POPS LOOK A BIT LOW GIVEN THE ABOVE
MENTIONED FEATURES...SO WILL DEPICT POPS IN THE 40-60% RANGE COAST
TO INLAND LOCATIONS DURING THIS TIME FRAME. ONSHORE FLOW WILL
CONTINUE TO FAVOR SHOWERS/STORMS ALONG THE COAST DURING THE LATE
NIGHT AND EARLY MORNING HOURS WITH THE CONVECTION SHIFTING TOWARD
INLAND LOCATIONS EACH AFTERNOON. ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND BEFORE RETURNING TO NEAR NORMAL LEVELS
EARLY NEXT WEEK AS THE RAIN CHANCES INCREASE.

ON A SIDE NOTE THE LATEST GFS SHOWS DRIER AIR BEING DRAWN SOUTH INTO
THE REGION DURING TUESDAY/WEDNESDAY AS THE EAST COAST TROUGH
AMPLIFIES WITH SOME SORT OF WEAK SURFACE LOW DEVELOPMENT OFF THE
SOUTHWEST FLORIDA COAST ALONG THE TAIL END OF THE BACK-DOOR FRONT.
00Z/06Z GFS AND 00Z ECMWF RUNS DID NOT SHOW THIS DRIER AIR OR LOW
DEVELOPMENT...SO FOR THE TIME BEING WILL ERR ON THE SIDE OF CAUTION
WITH RESPECT TO THIS SOLUTION AND KEEP ABOVE NORMAL POPS IN PLACE
AND WAIT TO SEE WHAT FUTURE MODEL RUNS SHOW OVER THE NEXT FEW DAYS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF
TEMPO MVFR/IFR CEILINGS AND VISIBILITIES AT THE TERMINAL SITES
THROUGH 18/03Z THIS EVENING...THEN VFR CONDITIONS ARE EXPECTED
OVERNIGHT. ADDITIONAL BRIEF MVFR/IFR CIGS/VSBYS WILL AGAIN BE
POSSIBLE LATE MORNING THROUGH THE AFTERNOON ON THURSDAY AS SHOWERS
AND THUNDERSTORMS REDEVELOP ACROSS THE REGION.

&&

.MARINE...EXPECT ISOLATED STORMS LATER THIS AFTERNOON AND EVENING
NEAR THE COAST AND THEN AGAIN TOMORROW LATE AFTERNOON. OTHERWISE
WEATHER IS FAIRLY TRANQUIL FOR BOATING.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  77  92 /  30  30  20  20
FMY  75  94  74  94 /  30  40  20  30
GIF  75  95  75  95 /  30  40  20  30
SRQ  75  92  74  91 /  30  20  20  20
BKV  70  93  70  94 /  20  30  20  20
SPG  80  93  80  92 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...55/SHARP
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Jun 17, 4:04 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT WED JUN 17 2009

FLZ039-042-043-048>052-055>057-060>062-065-172115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
504 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL BEGIN IN THE LATE MORNING OR EARLY
AFTERNOON AND THEN CONTINUE THROUGH THE EVENING...SCATTERED ACROSS
INLAND AREAS BUT ISOLATED ALONG IMMEDIATE COASTAL LOCATIONS. THE
MAIN THREATS WILL BE FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY
BUT BRIEF RAINFALL.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL RISE QUICKLY INTO THE MID 90S BY MID AFTERNOON
WITH HEAT INDICES OF 100 TO 105 IN SCATTERED LOCATIONS AWAY FROM
THE GULF. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE
FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED
LOCATIONS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS...IN THE AFTERNOONS AND EARLY
EARLY EVENINGS...WILL CONTINUE THROUGH MONDAY AND THEN INCREASE TO
SCATTERED TO NUMEROUS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jun 17, 2:28 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT WED JUN 17 2009

FLZ048-172000-
HERNANDO-
328 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING SOUTHWEST AT 5 MPH...WILL AFFECT WEEKI WACHEE...UNTIL 400 PM
EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2846 8256 2863 8264 2868 8251 2858 8238
TIME...MOT...LOC 1929Z 042DEG 6KT 2858 8253
Special weather statement, Jun 17, 3:21 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT WED JUN 17 2009

FLZ048-172045-
HERNANDO-
421 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HERNANDO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
STATIONARY...WILL AFFECT RURAL NORTHERN HERNANDO COUNTY AND RURAL
NORTHWESTERN HERNANDO COUNTY...UNTIL 445 PM EDT.

GUSTY WINDS UP TO 40 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2869 8262 2869 8243 2855 8243 2854 8261
TIME...MOT...LOC 2021Z 175DEG 1KT 2862 8253
Special weather statement, Jun 17, 3:42 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
442 PM EDT WED JUN 17 2009

FLZ039-172115-
LEVY-
442 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING WEST AT 5 MPH...WILL AFFECT LEBANON...UNTIL 515 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2904 8273 2918 8279 2927 8267 2915 8254
TIME...MOT...LOC 2042Z 073DEG 3KT 2917 8267
Special weather statement, Jun 17, 3:53 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
453 PM EDT WED JUN 17 2009

FLZ049-051-172145-
HILLSBOROUGH-PASCO-
453 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PASCO AND NORTHERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING SOUTHWEST AT 5 MPH...WILL AFFECT LUTZ AND CARROLLWOOD...UNTIL
545 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2800 8245 2808 8256 2820 8245 2815 8233
TIME...MOT...LOC 2054Z 037DEG 5KT 2814 8244

The radar

The Tampa radar (KTBW), 49 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hillsborough

When
June 17, 4:12 PM EST to 4:15 PM EST
Where
Hillsborough County, Lutz
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
28.140, -82.460

Several reports of nickel sized hail across Lutz.

Hail, Hillsborough

When
June 17, 4:35 PM EST
Where
Hillsborough County, Lutz
Measured
1 in hail
Reported by
Public
Coordinates
28.140, -82.460

Quarter sized hail was reported in the city of Lutz.

Hail, Hillsborough

When
June 17, 5:26 PM EST
Where
Hillsborough County, 0.22 mi NW of Lutz
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.142, -82.462

Quarter sized hail was reported near the intersection of U.S. Highway 41 and Sunset Lane.

Hail, Levy

When
June 17, 6:20 PM EST
Where
Levy County, Williston
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
29.390, -82.460

Nickel sized hail was reported near Highway 27 in Williston.

Hail, Pasco

When
June 17, 6:25 PM EST
Where
Pasco County, Port Richey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.270, -82.720

Quarter sized hail was reported in Port Richey.

Hail, Pasco

When
June 17, 6:28 PM EST
Where
Pasco County, 1.49 mi E of Jasmine Estates
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.286, -82.676

Nickel sized hail was reported on Little Road near Stone Road in New Port Richey.

Lightning, Hillsborough

When
June 17, 7:45 PM EST
Where
Hillsborough County, 1.8 mi WSW of Lithia
Property damage
$20,000
Reported by
Newspaper
Coordinates
27.844, -82.199

Fifteen head of cattle, including 12 cows, two calves, and one bull, all humpbacked Brahmans, were killed when lightning struck the field in which the herd was standing. Time is estimated based off of radar.

Thunderstorm Wind, Sarasota

When
June 17, 8:11 PM EST
Where
Sarasota County, 0.41 mi SW of (Srq)sarasota
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
27.395, -82.554

The ASOS at the Sarasota-Bradenton International Airport measured a wind gust of 61mph.

Thunderstorm Wind, Levy

When
June 18, 1:00 PM EST
Where
Levy County, 6.18 mi ENE of Gulf Hammock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.270, -82.630

Trees were blown down across a County Highway and were blocking it.

Hail, Levy

When
June 18, 2:15 PM EST
Where
Levy County, 0.76 mi W of Chiefland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.480, -82.873

Nickel sized hail was reported near County Road 341 in Chiefland.

Hail, Polk

When
June 18, 2:53 PM EST
Where
Polk County, Kathleen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.140, -82.020

Nickel sized hail was reported in Kathleen.

Hail, Polk

When
June 18, 2:55 PM EST
Where
Polk County, 1.16 mi NW of Galloway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.113, -82.031

Quarter sized hail was reported along Deeson Road south of Kathleen.

Thunderstorm Wind, Polk

When
June 18, 3:03 PM EST
Where
Polk County, 1.15 mi WNW of Crystal Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
28.009, -81.946

Several large oak tree limbs were snapped off and fell onto vehicles. The limbs shattered the windows and buckled the roofs of a car and a minivan.

Thunderstorm Wind, Polk

When
June 18, 3:05 PM EST
Where
Polk County, Lakeland Highlands
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
27.960, -81.950

Several large limbs were snapped off of trees in the Lakeland Highlands area.

Thunderstorm Wind, Polk

When
June 18, 3:05 PM EST
Where
Polk County, 0.09 mi SSW of Bartow
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
27.889, -81.841

Several large water oak trees were fallen across East Hooker Street and South Floral Avenue blocking the roads.

Hail, Hillsborough

When
June 18, 3:11 PM EST
Where
Hillsborough County, Riverview
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
27.870, -82.320

An NWS Employee reported penny sized hail in Riverview.

Thunderstorm Wind, Hillsborough

When
June 18, 3:15 PM EST
Where
Hillsborough County, 1.51 mi SSW of Riverview
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
27.850, -82.330

There were several trees uprooted, a lanai and a fence had damage, and several roofs had minor damage in a mobile home community south of Riverview.

Thunderstorm Wind, Sarasota

When
June 18, 5:00 PM EST
Where
Sarasota County, 0.85 mi SSW of Warm Mineral Springs
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
27.039, -82.276

Several manufactured homes along Blackburn Boulevard and Imperial Drive sustained damage when winds ripped off carports and portions of roofs.

Hail, Lee

When
June 18, 5:25 PM EST
Where
Lee County, 2.72 mi WNW of Fort Meyers Co-Ops Site
Measured
0.88 in hail
Reported by
Public
Coordinates
26.660, -81.913

Nickel sized hail was reported near Palm Island Circle in North Fort Myers.

Thunderstorm Wind, Lee

When
June 18, 5:30 PM EST
Where
Lee County, 1.86 mi ESE of Fort Myers Villas
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
26.537, -81.844

A canopy covering the concession area was blown over, bringing down a 15-foot long section of railing, a double refrigerator and other concession stand equipment with it.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183378, 183379, 183380, 183382, 183385, 183384, 184099, 183386, 183547, 183390, 183391, 183392, 185284, 183533, 185324, 183536, 183590, 185334, 183538, 185275.